Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 18, NWS Wichita, KS

April 4, 2017Marion County, Kansas

NWS Wichita, KS issued this river flood warning at Apr 4, 2017, 8:15 PM CDT for Marion County, Kansas. It took effect at Apr 5, 2017, 9:40 AM CDT. It was in force for 30 hr.

The area

The outline as issued.

The facts

Issued
Apr 4, 2017, 8:15 PM CDT (01:15 UTC)
In effect from
Apr 5, 2017, 9:40 AM CDT
Expired
Apr 6, 2017, 3:37 PM CDT
In force
30 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Marion County, KS

The radar

The Wichita radar (KICT), 85 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cottonwood River near Florence (FLRK1). The gauge peaked at 21.53 ft at Apr 5, 2017, 9:00 PM CDT.

actionminormoderate102004/0504/0604/07
Action stage
20 ft
Minor stage
22 ft
Moderate stage
27 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07180400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

486 
WGUS83 KICT 050115
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
815 PM CDT TUE APR 4 2017

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC115-051515-
/O.NEW.KICT.FL.W.0018.170405T1440Z-170406T2037Z/
/FLRK1.1.ER.170405T1440Z.170406T0000Z.170406T0837Z.NO/
815 PM CDT TUE APR 4 2017

* At  7:15 PM Tuesday the stage was 5.1 feet.
* Flood stage is 22.0 feet.
* Forecast...Rise above flood stage by late Wednesday morning and 
  continue to rise to near 23.5 feet by Wednesday evening. The river 
  will fall below flood stage by Thursday morning.
* Impact...At 24.0 feet...Outside the levee system in southeast 
  Florence, flood waters flow across Park Ave Road and reach the 
  foundation of a residential home.

&&


                     FLD       OBSERVED        FORECAST 6 PM
Location             STG    STG  DAY  TIME    Wed   Thu   Fri   
  Florence           22.0   5.1  Tue 07 PM   23.5  13.2   5.9
    
&&
    
LAT...LON 3830 9711 3816 9689 3824 9667 3838 9676
      3832 9689 3838 9698             

$$
4 follow-up statements
054 
WGUS83 KICT 051342
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
842 AM CDT WED APR 5 2017

...The flood warning continues for the following river in Kansas...
 
  Cottonwood River Near Florence affecting Marion County.

  Cottonwood River Near Plymouth affecting Chase and Lyon Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC115-060342-
/O.EXT.KICT.FL.W.0018.170406T0000Z-170406T1200Z/
/FLRK1.1.ER.170406T0000Z.170406T0000Z.170406T0000Z.NO/
842 AM CDT WED APR 5 2017

The Flood Warning continues for
  The Cottonwood River Near Florence.
* From this evening until Thursday morning.
* At  8:15 AM Wednesday the stage was 16.5 feet.
* Flood stage is 22.0 feet.
* Forecast...The river is expected to rise to near flood stage this 
  evening.
* Impact...At 22.0 feet...Minor flooding of the left bank and roads 
  along the north bank will begin. 

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Thu     Fri    Sat
  Florence        22.0  16.5  Wed 08 AM    15.4    7.0    5.3
    
&&
     
LAT...LON 3830 9711 3816 9689 3824 9667 3838 9676
      3832 9689 3838 9698             

$$

KSC017-111-060342-
/O.EXT.KICT.FL.W.0016.170406T0000Z-170406T1800Z/
/PLYK1.1.ER.170406T0000Z.170406T0000Z.170406T0600Z.NO/
842 AM CDT WED APR 5 2017

The Flood Warning continues for
  The Cottonwood River Near Plymouth.
* From this evening until Thursday afternoon.
* At  8:00 AM Wednesday the stage was 24.4 feet.
* Flood stage is 32.0 feet.
* Forecast...The river is expected to rise to near flood stage this 
  evening.
* Impact...At 32.0 feet...Minor flooding occurs along both banks. Road
  A near the gage site becomes flooded especially south of the river.
  

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Thu     Fri    Sat
  Plymouth        32.0  24.4  Wed 08 AM     31.8   31.3   28.5
     
&&
     
LAT...LON 3833 9642 3833 9636 3849 9636 3848 9649


$$
319 
WGUS83 KICT 051928
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
228 PM CDT WED APR 5 2017

...The flood warning continues for the following river in Kansas...
 
  Cottonwood River Near Plymouth affecting Chase and Lyon Counties.

...The flood warning continues for the following river in Kansas...

  Cottonwood River Near Florence affecting Marion County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC115-060928-
/O.CON.KICT.FL.W.0018.170406T0000Z-170406T1200Z/
/FLRK1.1.ER.170406T0000Z.170406T0000Z.170406T0000Z.NO/
228 PM CDT WED APR 5 2017

The Flood Warning continues for
  The Cottonwood River Near Florence.
* From this evening until Thursday morning.
* At  2:15 PM Wednesday the stage was 20.3 feet.
* Flood stage is 22.0 feet.
* Forecast...The river is expected to rise to near flood stage this 
  evening.
* Impact...At 22.0 feet...Minor flooding of the left bank and roads 
  along the north bank will begin. 

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Florence        22.0  20.3  Wed 02 PM   20.0    7.5    5.4
    
&&
     
LAT...LON 3830 9711 3816 9689 3824 9667 3838 9676
      3832 9689 3838 9698             

$$

KSC017-111-060928-
/O.EXT.KICT.FL.W.0016.170406T1200Z-170407T0000Z/
/PLYK1.1.ER.170406T1200Z.170406T1200Z.170406T1200Z.NO/
228 PM CDT WED APR 5 2017

The Flood Warning continues for
  The Cottonwood River Near Plymouth.
* From Thursday morning until Thursday evening.
* At  2:00 PM Wednesday the stage was 28.1 feet.
* Flood stage is 32.0 feet.
* Forecast...The river is expected to rise to near flood stage 
  Thursday morning.
* Impact...At 32.0 feet...Minor flooding occurs along both banks. Road
  A near the gage site becomes flooded especially south of the river.
  

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Plymouth        32.0  28.1  Wed 02 PM   32.0   29.4   22.6
    
&&
     
LAT...LON 3833 9642 3833 9636 3849 9636 3848 9649


$$

JAS
253 
WGUS83 KICT 060124
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
824 PM CDT WED APR 5 2017

...The flood warning is cancelled for the following river in 
Kansas...
 
  Cottonwood River Near Plymouth affecting Chase and Lyon Counties.
 
...The flood warning continues for the following river in Kansas...
 
  Cottonwood River Near Florence affecting Marion County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC115-061524-
/O.EXT.KICT.FL.W.0018.000000T0000Z-170406T1800Z/
/FLRK1.1.ER.170406T0600Z.170406T0600Z.170406T0600Z.NO/
824 PM CDT WED APR 5 2017

The Flood Warning continues for
  The Cottonwood River Near Florence.
* Until Thursday afternoon.
* At  6:15 PM Wednesday the stage was 21.3 feet.
* Flood stage is 22.0 feet.
* Forecast...The river is expected to rise to near flood stage early 
  Thursday morning.
* Impact...At 22.0 feet...Minor flooding of the left bank and roads 
  along the north bank will begin. 

&&


                     FLD       OBSERVED        FORECAST 6 PM
Location             STG    STG  DAY  TIME    Thu   Fri   Sat   
  Florence           22.0  21.3  Wed 06 PM   14.3   6.0   5.1
    
&&
    
LAT...LON 3830 9711 3816 9689 3824 9667 3838 9676
      3832 9689 3838 9698             

$$

KSC017-111-060154-
/O.CAN.KICT.FL.W.0016.000000T0000Z-170407T0000Z/
/PLYK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
824 PM CDT WED APR 5 2017

The Flood Warning is cancelled for
  The Cottonwood River Near Plymouth.
* At  8:00 PM Wednesday the stage was 29.1 feet.
* Flood stage is 32.0 feet.
* Forecast...The river will crest below flood stage at 30.0 feet 
  Thursday morning.


&&


                     FLD       OBSERVED        FORECAST 6 PM
Location             STG    STG  DAY  TIME    Thu   Fri   Sat   
  Plymouth           32.0  29.1  Wed 08 PM   29.2  28.0  21.2
    
&&
    
LAT...LON 3833 9642 3833 9636 3849 9636 3848 9649


$$
bk
234 
WGUS83 KICT 061409
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
909 AM CDT THU APR 6 2017

...The flood warning is cancelled for the following river in 
Kansas...
 
  Cottonwood River Near Florence affecting Marion County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC115-061439-
/O.CAN.KICT.FL.W.0018.000000T0000Z-170406T1800Z/
/FLRK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
909 AM CDT THU APR 6 2017

The Flood Warning is cancelled for
  The Cottonwood River Near Florence.
* At  8:15 AM Thursday the stage was 18.8 feet.
* Flood stage is 22.0 feet.
* Forecast...The river crested below flood stage at 21.5 feet. The 
  river will fall to 6.2 feet by Friday morning.
  This will be the final statement for this location and event.

&&

                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME      Fri    Sat    Sun
  Florence        22.0   18.8  Thu 08 AM    6.2    5.0    4.9
    
&&
     
LAT...LON 3830 9711 3816 9689 3824 9667 3838 9676
      3832 9689 3838 9698             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Apr 4, 6:56 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 4, 6:56 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
656 PM CDT Tue Apr 4 2017

.SHORT TERM...(This evening through Thursday night)
Issued at 309 PM CDT Tue Apr 4 2017

Warm advection/isentropic lift ahead of the approaching upper level
system, currently over NE NM, has led to mainly showers over Central
KS, where main theta-e gradient is located.  Approaching wave and
increasing diffluence ahead of the low, as it treks mainly straight
east along the KS/OK border this afternoon/evening, will lead to
increasing showers and embedded thunderstorms across most of srn KS.
Already seeing signs of increased convection across SE KS.

The main surface low is currently located along the Red River in OK,
with the warm front situated from the low NE towards the AR/MO
border. Seeing some northward movement of the warm front as this low
approaches, but currently Hi-res short term models suggest that the
warm front will not make as far north as previously thought, keeping
most of SE KS on the cool side of the front. This will limit the
chances of surface based convection making it into SE KS late this
afternoon into early this evening.  This would reduce the tornado
threat for SE KS as the surface based instability stays further
south.

Southeast KS isnt completely out of the woods, when it comes to a
severe threat, as elevated supercell thunderstorms will still be
possible until early this evening, with increasing effective bulk
shear of 50-70 kts and good directional shear just to the north of
the main surface low, due to surface winds out of the east-
northeast. MUCAPE will be limited (750-100 j/kg), north of the warm
front, for a very large hail threat, but still could see a few
severe storms with hail up to half dollar size.

This upper system looks a little stronger than the one just exiting
the area, with precipitable water values of 100 percent of normal
suggesting another round of moderate rainfall for the area, with
some areas picking up an additional 1.00-1.25 inches. Think some of
the heaviest rainfall will occur this evening and tonight, between
highway 50 and highway 54/400. This may lead to some localized
flooding in flood prone areas and additional rises on streams and
rivers overnight.  Prefer to hold off on any kind of flood watch, as
most 3 hr flash flood guidance numbers are over 2 inches.

Expect wraparound showers in the main deformation zone to linger
across portions of Central and South Central KS until the early
morning hours Wed, as the upper level storm system makes quick
progress to the east.

As system exits the area by Wed afternoon, upper ridging will move
into the northern plains, which will lead to cooler air spilling
into the area from the north for Wed, as mid level flow shifts to
the NW. This NW flow pattern will lead to a a brisk day on Wed with
a drying out period for Wed night through at least Sat for the
forecast area. Could see the chilly temps continue for at least Wed
night and early Thu, with some areas seeing min temps fall into the
mid to upper 30s for Thu morning as the ridge axis moves overhead.
This may lead to a chance of patchy frost for most of Central KS for
Thu morning. Given the early start to the growing season, will have
to keep an eye on this for possible frost headlines.

Ketcham

.LONG TERM...(Friday through Tuesday)
Issued at 309 PM CDT Tue Apr 4 2017

Expect to see a warming trend for Fri/sat as the upper ridge over
the northern plains shifts to the east, with lee side troughing
leading to southerly flow returning to the plains.  Next chance for
showers and storms looks to move into the area for Sun afternoon as
the next shortwave moves into the plains.  Low level moisture will
be3 slow to return ahead of this system, which may limit the storm
chances to areas east of the KS Turnpike

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 653 PM CDT Tue Apr 4 2017

Low tracking northeast across Northeast OK will keep
precipitation across the TAF sites well into the night. Mainly
VFR with occasional MVFR ceilings/visibility in heavier rain
showers at most location. At this point, do not foresee
widespread IFR, although it is possible, especially at KCNU where
low level moisture/flow will be weakest. Gusty surface winds will
develop with improving ceilings as low departs, with VFR expected
at all location by late morning. -Howerton

&&

.FIRE WEATHER...
Issued at 309 PM CDT Tue Apr 4 2017

Widespread rain and cool temps will keep the fire danger
threat in check for the next few days.

Behind the departing wave, strong north and NW winds will be in
place for late Tue night through Wed.  Dry and seasonal conditions
are expected for the end of the week. In addition, recent rains have
allowed grasses to green-up, reducing the risk for rapid spreading
of fires.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    44  60  37  62 /  90  10   0   0
Hutchinson      43  59  36  61 /  90  10   0   0
Newton          43  58  36  59 /  90  20   0   0
ElDorado        43  58  37  60 /  90  30   0   0
Winfield-KWLD   44  60  37  62 /  90  10   0   0
Russell         41  59  34  61 /  90  10   0   0
Great Bend      41  59  34  61 /  90  10   0   0
Salina          44  60  35  61 /  90  20   0   0
McPherson       43  59  35  60 /  90  20   0   0
Coffeyville     46  57  39  62 /  90  40   0   0
Chanute         44  56  38  60 /  90  50  10   0
Iola            44  55  38  59 /  90  50  10   0
Parsons-KPPF    45  56  39  61 /  90  40  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ADK/PJH
FIRE WEATHER...Ketcham
Hazardous weather outlook, Apr 4, 3:56 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
356 PM CDT Tue Apr 4 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
356 PM CDT Tue Apr 4 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few clusters of thunderstorms are expected to move across
south central and southeast Kansas late this afternoon into the
early evening hours. A few severe storms are possible over
southeast Kansas, mainly southeast of a line from Sedan to Chanute.
The main storm threat will be large hail of quarter to half dollar
size, between approximately 5 pm and 10 pm.

With grounds extremely saturated, persistent rainfall this evening
and tonight may cause some minor flooding, and potential rises on
streams and rivers, especially for locations prone to poor
drainage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy frost will be possible early Thursday morning for central
Kansas.

Storms will return to the forecast for Sunday afternoon and evening
for areas east of the Kansas Turnpike with at least some strong
storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over extreme Southeast Kansas for
Montgomery and Labette counties.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson/Ketcham

In the hours before

Local storm report, Apr 4, 7:09 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     CHAUTAUQUA              37.02N 96.18W
04/04/2017  E65 MPH          CHAUTAUQUA         KS   TRAINED SPOTTER

&&

SGS
Local storm report, Apr 4, 7:22 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     SEDAN                   37.13N 96.18W
04/04/2017  E70 MPH          CHAUTAUQUA         KS   TRAINED SPOTTER

            ESTIMATED 70 MPH WINDS WITH PEA SIZE HAIL COVERING THE
            GROUND.

&&

SGS
Local storm report, Apr 4, 7:32 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
732 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     ELK CITY                37.29N 95.91W
04/04/2017  E70 MPH          MONTGOMERY         KS   TRAINED SPOTTER

&&

SGS
Local storm report, Apr 4, 7:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
757 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND GST     5 WSW ALTOONA           37.50N 95.75W
04/04/2017  M82.00 MPH       WILSON             KS   AMATEUR RADIO

            HIGHWAY SIGNS BLOWN DOWN.

&&

BDK
Local storm report, Apr 4, 7:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND GST     COFFEYVILLE AIRPORT     37.10N 95.57W
04/04/2017  M64.00 MPH       MONTGOMERY         KS   ASOS

&&

BDK
Local storm report, Apr 4, 8:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
802 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     NEODESHA                37.42N 95.68W
04/04/2017  E60.00 MPH       WILSON             KS   PUBLIC

            ESTIMATED 50 TO 60 MPH.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:35 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho55 min
Apr 4, 7:43 PM CDTSevere Thunderstorm WarningICTAllen, Elk, Greenwood, Montgomery, Neosho, Wilson and 1 more62 min
Apr 4, 8:26 PM CDTAreal Flood WarningICTMcPherson, Marion37 hr
Apr 5, 12:55 AM CDTAreal Flood WarningICTReno12 hr
Apr 5, 3:14 AM CDTWind AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more14 hr
Apr 5, 12:44 PM CDTAreal Flood WarningICTReno6 hr

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.